Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS Pittsburgh, PA

August 3, 2012Washington County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 3, 2012, 8:28 PM EDT for Washington County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 8:28 PM EDT (00:28 UTC)
Expired
Aug 3, 2012, 9:15 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WWUS81 KPBZ 040028
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 PM EDT FRI AUG 3 2012

PAZ020-021-029-040115-
ALLEGHENY PA-BEAVER PA-WASHINGTON PA-
828 PM EDT FRI AUG 3 2012

...A THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN 
BEAVER...NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY 
COUNTIES...

AT 824 PM EDT...A THUNDERSTORM WAS LOCATED 4 MILES NORTH OF 
CLAYSVILLE...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. 

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  AVELLA...             BURGETTSTOWN...      
  RACCOON CREEK STATE PARK...                 MOON...
  IMPERIAL...           FLORENCE...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-376 BETWEEN MILE MARKERS 52 AND 55.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 3 AND 10.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4051 8022 4011 8034 4012 8051 4019 8052
      4050 8052

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 7:34 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 3, 7:34 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 PM EDT FRI AUG 3 2012

.SYNOPSIS...
HIGH PRESSURE WILL KEEP MOST OF THE AREA DRY FOR ONE MORE DAY.
SOUTHERLY FLOW AHEAD OF THE NEXT LOW PRESSURE SYSTEM WILL BRING
THE RETURN OF HUMID CONDITIONS AND CHANCES FOR THUNDERSTORMS
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
A BIT OF AN ELEVATED WARM LAYER CONTINUES TO EXIST FROM COLUMBUS
TO PITTSBURGH TO DUBOIS AND NORTHWARD THIS EVENING. AS A
RESULT...NORTH OF THIS AXIS...CONVECTIVE UPDRAFTS SEEMS LIKE THEY
SHOULD BE LESS LIKELY TO SUSTAIN THEMSELVES. SOUTH OF THIS
LINE...SOME AMOUNT OF CONVECTION SEEMS A BIT MORE LIKELY.
INSTABILITY IS FAIRLY PLENTIFUL...HOWEVER ORGANIZATION VIA
VERTICAL SHEAR IS PARTICULARLY WEAK. HOWEVER...DECENT INSTABILITY
AND SOME OUTFLOW BOUNDARIES LITTERED ABOUT THE SOUTHERN AND
EASTERN PORTIONS OF THE FORECAST AREA HAVE ALLOWED FOR A FOCUSING
MECHANISM AROUND WHICH CONVECTIVE UPDRAFTS HAVE FORMED. AS A
RESULT...THE AREA OF ISOLATED SHOWERS/THUNDERSTORMS HAS BEEN
EXPANDED FOR THE EVENING HOURS...GENERALLY TO THE SOUTH AND EAST.
OTHERWISE...CONVECTIVE DEBRIS FROM AN ONGOING MCS TO OUR SOUTHEAST
WILL TRAVERSE THE SOUTHERN TIER OF THE FORECAST AREA
OVERNIGHT...WHILE THE NORTHERN ZONES UP ALONG I-80 SHOULD SEE A
FAIRLY CLEAR NIGHT. FRIES

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT THAT THE UPPER LEVEL TROUGH AND COLD
FRONT WILL CROSS OHIO MIDDAY. OUT AHEAD OF THE
FRONT...THUNDERSTORMS MAY BE ONGOING AS SHORTWAVE CROSSES OVER THE
GREAT LAKES. SPC CONTINUES TO CARRY A SLIGHT RISK OF SEVERE
STORMS FOR SUNDAY...AS HAS BEEN THE CASE FOR THE LAST 2 DAYS. STEEP
LOW LEVEL LAPSE RATES...30KTS 0-6KM SHEAR...AND OVER 1500J/KG OF
CAPE CONTINUE TO BE SUGGESTED BY THE MODELS. THIS IS SUFFICIENT TO
MAINTAIN ANY CELLS TO SEVERE LEVELS. THE ONLY LIMITING FACTOR
COULD BE THE CLOUD COVER FROM OVERNIGHT CONVECTION SATURDAY.
STILL...WITH SUCH GREAT MODEL CONFIDENCE WILL MAINTAIN THE LIKELY
POPS THROUGH LATE SUNDAY.

BOTH THE ECMWF AND GFS SUGGEST THE FRONT WILL SLOW AS IT REACHES
THE RIDGES OF WV...SO MAINTAINED CHANCE POPS IN THOSE LOCATIONS
MONDAY AFTERNOON. OTHERWISE HIGH PRESSURE WILL BUILD OVER MUCH OF
THE OHIO VALLEY MONDAY.

MAINTAINED TEMPERATURES NEAR MAV GUIDANCE THROUGH THE PERIOD.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL BE WELL EAST OF THE AREA MONDAY NIGHT WITH HIGH
PRESSURE BUILDING EAST ACROSS THE REGION INTO TUESDAY. A WEAK
SECONDARY COLD FRONT WILL CROSS REGION WEDNESDAY BUT FOR NOW ONLY
SLIGHT CHANCE POPS AS AVAILABLE MOISTURE AND UPPER LEVEL SUPPORT IN
DOUBT. TIMING OF NEXT FRONT AND RETURN OF DEEPER MOISTURE LATE WEEK
WILL BE DIFFICULT SO STAYED CLOSE TO HPC WITH A DRY FORECAST
THURSDAY AND CHANCE POPS FRIDAY. NEAR NORMAL TEMPERATURES MID WEEK
FOLLOWED BY SLIGHT ABOVE NORMAL TEMPERATURES LATE WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH WEDNESDAY/...
WARM MOIST AIR WILL CONTINUE TO PUSH NORTHWARD AHEAD OF A MID-WEST COLD
FRONT. WIDELY SCATTERED SHOWERS AND STORMS WILL DIMINISH AFTER
SUNSET BUT STORMS WILL BE SCATTERED AGAIN BY LATER SATURDAY
AFTERNOON. SOME FOG TOWARD MORNING ESPECIALLY THOSE TERMINALS
THAT RECEIVED RAIN LATE TODAY LIKE LBE. SOUTHEAST WINDS WILL GO
VARIABLE AFTER SUNSET AND THEN CALM MANY LOCATIONS. SKIES
GENERALLY CLEAR TO SOME SCT CI ACROSS NORTHERN HALF CWA. INCREASE
IN MOISTURE FROM SOUTH OVERNIGHT AND SOME CONVECTIVE CLOUD DEBRIS
...MORE CLOUDS SOUTHERN HALF OF FORECAST AREA.

OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
SOME SCATTERED STORMS STILL EARLY SATURDAY NIGHT. COLD FRONT
APPROACHES ON SUNDAY WITH RESTRICTIONS IN WIDESPREAD SHOWERS AND
STORMS. HIGH PRESSURE BUILDS ACROSS TERMINALS FOR MONDAY THROUGH
WEDNESDAY WITH GENERAL VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 3, 3:57 AM EDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 AM EDT FRI AUG 3 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
357 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SUNDAY
AFTERNOON INTO SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 3, 6:58 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT FRI AUG 3 2012

MDZ001-WVZ023-041-040015-
GARRETT MD-PRESTON WV-TUCKER WV-
658 PM EDT FRI AUG 3 2012

...THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT TUCKER COUNTY WEST
VIRGINIA...

AT 653 PM EDT...THUNDERSTORMS WERE ABOUT TO ENTER TUCKER COUNTY FROM
THE SOUTH. THEY WERE MOVING SLOWLY NORTH AT 15 MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND
SMALL STREAMS.  INTENSE FREQUENT LIGHTNING CAN BE EXPECTED FROM
THESE STORMS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT
SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  THOMAS...           PARSONS...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3897 7951 3903 7978 3908 7978 3913 7984
      3923 7981 3925 7986 3932 7990 3928 7935
      3919 7948 3919 7940 3922 7934 3920 7929
      3909 7935 3907 7929 3897 7933 3896 7935
Special weather statement, Aug 3, 8:28 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 PM EDT FRI AUG 3 2012

PAZ020-021-029-040115-
ALLEGHENY PA-BEAVER PA-WASHINGTON PA-
828 PM EDT FRI AUG 3 2012

...A THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN
BEAVER...NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY
COUNTIES...

AT 824 PM EDT...A THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
CLAYSVILLE...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  AVELLA...             BURGETTSTOWN...
  RACCOON CREEK STATE PARK...                 MOON...
  IMPERIAL...           FLORENCE...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-376 BETWEEN MILE MARKERS 52 AND 55.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 3 AND 10.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4051 8022 4011 8034 4012 8051 4019 8052
      4050 8052

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:59 PM EDTSpecial Weather StatementPBZJefferson46 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.